Pennsylvania, 2014

Hail and Damaging Winds in Pennsylvania, June 17, 2014

June 17, 2014 · NWS CLE · 9 events in 2 counties and zones

A few severe thunderstorms tracked into northwest Pennsylvania as a mid-level impulse interacted with a moist and unstable airmass over the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$86,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

A few severe thunderstorms tracked into northwest Pennsylvania as a mid-level impulse interacted with a moist and unstable airmass over the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jun 17, 2:11 PM EST, 4 hours 32 minutes earlier.

Area forecast discussion, Jun 17, 2:11 PM EST, 4 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
311 PM EDT TUE JUN 17 2014

.SYNOPSIS...
A FRONTAL BOUNDARY NEAR LAKE ERIE WILL WAVER BACK AND FORTH ACROSS
THE FORECAST AREA THROUGH THE WEEKEND BEFORE THE FRONT FINALLY MOVES
OFF TO THE SOUTHEAST BY MONDAY.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY/...
THE CONVECTION THRU THIS EVENING SHOULD SETTLE DOWN ONCE THE SUN
SETS AND THE AIRMASS COOLS SOME AND STABILIZES.

THE NEXT WAVE OF LOW PRESSURE RIDES ALONG THE FRONT NORTH OF THE
AREA TONIGHT HELPING TO START PUSHING THE FRONT SOUTH TOWARD LAKE
ERIE. THE AIRMASS WILL REMAIN QUITE UNSTABLE OVERNIGHT. CONVECTION
ALONG THE FRONT AIDED BY WEAK UPPER ENERGY WILL SAG SOUTH AND SHOULD
START TO AFFECT AT LEAST THE NORTHERN PART OF THE AREA. SOME OF THE
STORMS COULD BE SEVERE WITH DAMAGING WINDS.

&&

.SHORT TERM /6 AM WEDNESDAY THROUGH FRIDAY NIGHT/...
THE MODELS DIFFER ON WHETHER THERE WILL BE A LULL IN CONVECTION
DURING WED MORNING INTO EARLY AFTERNOON AFTER THE EARLY WAVE OF
ENERGY MOVES OFF TO THE EAST. WILL SHOW SOME DECREASE IN POPS FOR A
WHILE THEN RAMP THE POPS BACK UP AS DAYTIME HEATING CAUSES THE
AIRMASS TO BECOME EVEN MORE UNSTABLE.

WITH THE COLD FRONT SLOWLY SAGGING WELL DOWN THRU THE CWA BEFORE
STALLING BY THU EVE WILL KEEP THE POPS AT LEAST IN THE HIGH CHANCE
CATEGORY UNTIL SOME DRIER AIR STARTS TO PUNCH INTO THE NE BY LATE
THU. GOOD INSTABILITY AND SOME SHEAR SHOULD CONTINUE TO SUPPORT THE
POSSIBILITY OF SOME SEVERE STORMS.

THE UPPER ENERGY GETS STRETCHED OVER THE AREA THU NIGHT INTO EARLY
FRI LESSENING THE OVERALL CHANCE FOR TSRA. THE DRIER AIR IN THE NE
SHOULD KEEP THE THREAT FOR TSRA IN MAINLY THE SW HALF OF THE AREA.
WEAK UPPER RIDGING FLATTENS LATER FRI AND FRI NIGHT WHILE THE FRONT
LIFTS BACK NE. WILL SHIFT THE CHANCE FOR PRECIP BACK NE WITH THE
SHIFTING FOCUS.

WELL ABOVE NORMAL TEMPS WED WILL MODERATE BACK CLOSE TO NORMAL FOR
THU THRU FRI AS THE FRONT AND CLOUDS SETTLE BACK OVER THE AREA.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
THE RIDGE ALOFT IS PROGGED TO FLATTEN AND BECOME NORTHWEST BY THE
WEEKEND. THE UPPER LOW FROM THE ROCKIES IS PROGGED TO SLOWLY DROP
INTO THE DEVELOPING TROUGH ACROSS THE GREAT LAKES EARLY NEXT WEEK.
THE MODELS HAVE BEEN INCONSISTENT ON THE MOVEMENT AND STRENGTH OF
THE APPROACHING UPPER LOW.

A WEAKENING COLD FRONT MAY FINALLY FLUSH OUT THE STATIONARY BOUNDARY
ON SATURDAY. THERE IS SOME INDICATION THAT THE FRONT MAY GET THROUGH
EARLY IN THE DAY. NOT ENOUGH CONFIDENCE IN THE TIMING YET TO PROMISE
A DRY DAY.

A SERIES OF WEAK COLD FRONTS OR TROUGHS ARE LIKELY EARLY NEXT WEEK
AS THE FLOW ALOFT BECOMES NORTHWEST AND THE TROUGH DEEPENS. IT MAY
TAKE UNTIL TUESDAY OR WEDNESDAY NEXT WEEK FOR THE SURFACE HIGH TO
BUILD DOWN AND PUSH A DRIER AND STABLE AIR MASS AT WHICH POINT WE
COULD FINALLY TAKE THE CHANCE OF SHOWERS/STORMS OUT OF THE FORECAST.
THE CONVECTION WILL LIKELY BECOME MORE DIURNAL...MAINLY AFTERNOON
AND EVENING.

TEMPERATURES GO FROM A FEW DEGREES ABOVE NORMAL ON SATURDAY TO NEAR
NORMAL EARLY NEXT WEEK. DEWPOINTS SHOULD DROP BACK TO NEAR NORMAL
SO NOT AS HUMID.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
NOT A LOT OF CONFIDENCE ON THE TIMING AND STRENGTH OF THE
THUNDERSTORMS WHICH MAY DEVELOP OVER THE NEXT 24 HOURS. CAPPED OUT
THERE AT THE MOMENT BUT THERE IS A CHANCE FOR DEVELOPMENT ALONG
THE OLD OUTFLOW BOUNDARY ACROSS SE LOWER MICHIGAN AND NW OHIO AS
WELL AS INLAND NW PA. ONCE THE NEW ACTIVITY GETS GOING IT COULD
SPREAD SOUTHEAST QUICKLY. WILL MENTION VICINITY IN MOST OF THE TAF
FORECASTS LATE THIS AFTERNOON/EARLY EVENING. A LARGER CLUSTER OF
THUNDERSTORMS IS LIKELY ACROSS THE UPPER MIDWEST AND THIS ACTIVITY
COULD REACH THE LAKE ERIE AREA EARLY WED MORNING.

.OUTLOOK...NON VFR LIKELY AT TIMES WEDNESDAY NIGHT THROUGH
SUNDAY IN SHOWERS AND THUNDERSTORMS AS WELL AS MORNING FOG/MIST.

&&

.MARINE...
THE SOUTH WIND/WAVES ON LAKE ERIE WERE HEADING TOWARD THE CANADIAN
SIDE OF THE LAKE. SHOWERS AND THUNDERSTORMS WILL BECOME MORE LIKELY
AS TIME GOES ON...ESPECIALLY LATER TONIGHT AND WEDNESDAY. MARINERS
WILL HAVE TO BE ALERT FOR THE CHANCE OF THUNDERSTORMS WITH STRONG
WINDS. THE GRADIENT WILL BE LIGHTER ON WEDNESDAY AND LOCAL LAKE
BREEZES ARE POSSIBLE. A WEAK COLD FRONT WILL DROP ACROSS THE LAKE BY
WEDNESDAY NIGHT AND THE FLOW WILL LIKELY COME AROUND FROM THE
NORTHEAST ON THURSDAY.

BY FRIDAY THE FRONT WILL LIKELY HEAD BACK NORTH AND WINDS MAY COME
BACK AROUND FROM THE SOUTH ALTHOUGH NOT A LOT OF CONFIDENCE IN THE
FORECAST POSITION OF THE FRONT LATER IN THE WEEK SO NOT A LOT OF
CONFIDENCE IN THE WIND DIRECTION FORECAST. WIND SPEEDS SHOULD
GENERALLY REMAIN LIGHT BUT THERE IS STILL THE RISK OF THUNDERSTORMS.
THE FLOW SHOULD COME AROUND MORE FROM THE WEST BY THIS WEEKEND AS
ANOTHER WEAK COLD FRONT CROSSES THE LAKE AND THERE WILL STILL BE A
CHANCE OF SHOWERS AND THUNDERSTORMS.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...ADAMS
NEAR TERM...ADAMS
SHORT TERM...ADAMS
LONG TERM...KOSARIK
AVIATION...KOSARIK
MARINE...KOSARIK
Hazardous weather outlook, Jun 17, 4:41 AM EST, 14 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
541 AM EDT TUE JUN 17 2014

LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-180945-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD-
OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-
HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-
RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-
ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
541 AM EDT TUE JUN 17 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS ARE EXPECTED TO MOVE ALONG A FRONTAL BOUNDARY ACROSS
THE FORECAST AREA TONIGHT. SOME OF THE STORMS MAY BE STRONG TO
SEVERE. THE GREATEST THREAT IS DAMAGING WINDS OR LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE AGAIN LATE WEDNESDAY.
AGAIN THE GREATEST THREAT IS FROM DAMAGING WINDS OR LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Special weather statement, Jun 17, 5:38 PM EST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
638 PM EDT TUE JUN 17 2014

OHZ012-014-089-PAZ001>003-172345-
LAKE-ASHTABULA INLAND-ASHTABULA LAKESHORE-NORTHERN ERIE-
SOUTHERN ERIE-CRAWFORD PA-
INCLUDING THE CITIES OF...MENTOR...JEFFERSON...ASHTABULA...ERIE...
EDINBORO...MEADVILLE
638 PM EDT TUE JUN 17 2014

STRONG THUNDERSTORMS OVER LAKE ERIE WILL CONTINUE TO MOVE EAST
SOUTHEAST ONTO LAND THIS EVENING. THESE THUNDERSTORMS ARE CAPABLE
OF PRODUCING WIND GUSTS IN EXCESS OF 45 MPH AND SMALL HAIL.
LOCALLY HEAVY RAINFALL WILL ALSO ACCOMPANY THE THUNDERSTORMS AND
COULD LEAD TO LOCALIZED FLOODING IN LOW LYING AND POOR DRAINAGE
AREAS. THERE IS A POSSIBILITY SOME OF THE THUNDERSTORMS WILL
INTENSIFY AND BECOME SEVERE. CHECK OUR WEBSITE OR NOAA WEATHER
RADIO FOR THE LATEST WATCHES AND WARNINGS.

SCHEPEL

The radar

The Cleveland radar (KCLE), 138 km away, was scanning. The volume nearest the first event began at 23:42 UTC.

Open the radar archive at this moment

Event by event

5 hail, 4 thunderstorm wind. Local standard time, as filed.

Hail, Erie

When
June 17, 6:43 PM EST
Where
Erie County, 0.65 mi ENE of Cranesville to 0.86 mi SW of Cranesville
Measured
1.75 in hail
Property damage
$18,000
Reported by
911 Call Center
Coordinates
41.904, -80.339

Trained spotters reported quarter size hail in Cranesville and county dispatch relayed a report of golf ball size hail in Albion.

Thunderstorm Wind, Erie

When
June 17, 6:43 PM EST
Where
Erie County, Albion to 0.7 mi ENE of Albion Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
41.900, -80.380

A trained weather spotter reported thunderstorm winds brought down a large limb with a diameter of 16-18 inches and other large limbs down on Route 18 south of Albion.

Thunderstorm Wind, Crawford

When
June 17, 7:14 PM EST
Where
Crawford County, 1.69 mi WSW of Mosiertown
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
41.760, -80.250

A trained spotter reported numerous trees down on Rundletown Road and Smith Road near Route 98.

Hail, Crawford

When
June 17, 7:20 PM EST to 7:25 PM EST
Where
Crawford County, Conneautville
Measured
1 in hail
Property damage
$5,000
Reported by
Public
Coordinates
41.750, -80.370

The public reported dime to quarter size hail in Conneatville.

Hail, Crawford

When
June 17, 7:40 PM EST to 7:42 PM EST
Where
Crawford County, 0.86 mi NE of Norrisville to 1.49 mi SSE of Saegertown
Measured
1 in hail
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
41.730, -80.260

The Emergency Manager and trained spotters reported dime to quarter size hail from Hayfield Township to Saegertown.

Hail, Crawford

When
June 17, 7:45 PM EST
Where
Crawford County, 1.03 mi E of Fredericksburg
Measured
1 in hail
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
41.650, -80.150

A trained weather spotter reported quarter size hail in Meadville.

Thunderstorm Wind, Crawford

When
June 17, 7:45 PM EST
Where
Crawford County, Meadville
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
41.630, -80.150

A trained spotter reported that a tree fell on a van and totaled it in Meadville.

Hail, Crawford

When
June 17, 8:25 PM EST
Where
Crawford County, 1.03 mi E of Fredericksburg
Measured
1 in hail
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
41.650, -80.150

Amateur Radio reported quarter size hail in Meadville.

Thunderstorm Wind, Crawford

When
June 17, 8:30 PM EST
Where
Crawford County, 1.03 mi E of Fredericksburg
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
41.650, -80.150

Emergency Manager relayed reports of numerous trees down in and around Meadville, including Pettis and Kantz Roads in East Fairfield Township, Vernon Township, and Highway 27 near Townline Road in West Mead Township.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2014Every state in 2014This day in weather historyWarnings in Pennsylvania, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 525888, 526004, 525890, 525892, 525893, 525899, 542032, 525896, 526003.